Montana, 2006

High Wind in Montana, May 2, 2006

May 2, 2006 · NWS GGW · 4 events in 3 counties and zones

4 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 2, 4:37 PM MST, 13 minutes earlier.

Area forecast discussion, May 2, 4:37 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
537 PM MDT TUE MAY 2 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
QUICK UPDATE AS THE WIND IS REALLY HOWLING ACROSS MUCH OF THE CWA
LATE THIS AFTERNOON.  MOST AREAS ARE REPORTING SUSTAINED WIND
SPEEDS OF 25 TO 40 MPH...WITH WIND GUSTS OVER 50 MPH IN SPOTS. AS
MOST AREAS WILL REMAIN JUST BELOW HIGH WIND WARNING CRITERIA...AND
THE WIND SHOULD START TO DIMINISH A BIT AROUND SUNSET WILL NOT
ISSUE ANY HIGHLIGHTS. INCREASED BOTH THE SUSTAINED WIND SPEEDS AND
GUSTS UNTIL 03Z. THE KGGW 88-D VAD WIND PROFILE SHOWING 45-50KT
WINDS JUST A FEW THOUSAND FT AGL...AND SOME OF THIS STRONGER WIND
IS MIXING DOWN TO THE SURFACE IN SHOWERS. THE REST OF THE FORECAST
LOOKS TO BE IN GOOD SHAPE.

...PREVIOUS DISCUSSION FROM 218 PM MDT...
UPPER LOW ROTATING THROUGH CENTRAL CANADA OVER THE NEXT FEW DAYS.
COLD UNSTABLE NORTHWEST FLOW CONTINUES FOR SHOWERS AND GUSTY
WINDS. CONDITIONS BEGIN MODERATING BY THURSDAY.

COLD AIR WRAPPING AROUND UPPER LOW AS IT TRACKS ALONG THE CANADIAN
BORDER THIS AFTERNOON. INSTABILITY HAS INCREASED IN THE AIRMASS
WITH THE COLD AIR ADVECTION...LEADING TO NUMEROUS SHOWERS AND A
FEW THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. WITH VERY LOW
FREEZING LEVELS SOME OF THE STRONGER SHOWERS HAVE PRODUCED SMALL
HAIL OR ICE PELLETS AND WIND GUSTS TO 50 MPH. MUCH OF THE
CONVECTION WILL DIMINISH WITH SUNSET BUT WITH AIRMASS REMAINING
WELL MIXED AND MODESTLY UNSTABLE EXPECT SOME RAIN OR SNOW
OVERNIGHT.

SIMILAR DAY ON WEDNESDAY ALTHOUGH EXPECT SHOWERS TO BE SLIGHTLY
WEAKER. UPPER ENERGY AND COLD AIR ADVECTION NOT AS STRONG WITH
UPPER LOW MOVING TO THE EAST. WINDS WILL REMAIN STRONG AND GUSTY
ESPECIALLY NEAR ANY SHOWERS. LAKE WIND ADVISORY REMAINS IN EFFECT
UNTIL WEDNESDAY EVENING.

WEDNESDAY NIGHT AND THURSDAY THE SYSTEM BEGINS TO WEAKEN OVER
NORTHEAST MONTANA AS UPPER FLOW BEGINS TO SPLIT. CENTRAL CANADIAN
LOW MOVES OFF TOWARD THE GREAT LAKES BUT LEAVES BEHIND A PORTION
THAT BEGINS TO CUT OFF AND RETROGRADE OVER WESTERN MONTANA
CREATING A QUASI-REX BLOCK BY THE WEEKEND. CONVECTIVE SHOWERS
STILL POSSIBLE WITH STRETCHING UPPER TROF AXIS PROVIDING SOME LIFT
AND AIRMASS STILL UNSTABLE BUT HIGH PRESSURE MOVING SOUTH NOT AS
FAVORABLE. HIGH PRESSURE AND TROF AXIS ALOFT WILL BOTH AID IN
WEAKENING WINDS ACROSS THE REGION. EBERT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MODELS REMAIN IN REASONABLE AGREEMENT THROUGH THE FIRST HALF OF THE
EXTENDED PERIOD...BUT SOME DIFFERENCES BEGIN TO APPEAR AROUND THE
END OF THE WEEKEND. GFS AND GLOBAL BRING IN A SHORTWAVE SUNDAY
NIGHT...BUT ECMWF DGEX ONLY SEEM TO HINT AT IT. LATER SHIFTS MIGHT
CONSIDER ADDING POPS FOR SUNDAY NIGHT IF MODELS CONVERGE. LOWERED
MAX TEMPS A BIT FOR SUNDAY IN COORDINATION WITH SURROUNDING OFFICES
WITH SHORTWAVE MOVING THROUGH. BY TUESDAY...GFS AND DGEX ARE FAR
APART ON UPPER FLOW OVER THE LOCAL AREA. THEREFORE SHOWERS ON
TUESDAY ARE UNCERTAIN AT THIS POINT. MADE A FEW OTHER MINOR
ADJUSTMENTS TO COORDINATE WITH SURROUNDING OFFICES...OTHERWISE
INHERITED FORECAST IS IN GOOD SHAPE. SCT

PREVIOUS DISCUSSION...
MODELS ARE IN REASONABLY GOOD AGREEMENT. THE EXTENDED PERIOD
STARTS OFF COLD WITH CANADIAN HIGH PRESSURE BRINGING CLEARING FROM
THE NORTH THURSDAY. WITH THICKNESSES BELOW 540 DM AND 850 MB TEMPS
BELOW 0C IN OUR NORTH...LOWS TO FALL INTO THE 20S...BUT NOT
UNUSUAL FOR EARLY MAY. RAPID WARMING FOR FRIDAY AND SATURDAY AS A
SHORTWAVE UPPER RIDGE MOVES THRU FROM THE WEST. GFS THICKNESSES
CLIMB TO 560 DM WITH HIGHS RETURNING TO THE 70S FOR SATURDAY. THIS
ABOVE NORMA TEMPS TO BE SHORTLIVED THOUGH.

AFTER SATURDAY...A STRENGTHENING WESTERLY JET STREAM DEVELOPS AND
TENDS TO SINK TO OUR SOUTH WITH A PERIOD OF LOWERING 500 MB
HEIGHTS FOR TEMPS ON THE COOLER SIDE. FAST WESTERLY DOWNSLOPE FLOW
WILL OVERCOME THIS IN PART...BUT ALSO LEAD TO MORE WIND POTENTIAL
DURING AFTERNOONS. THE LEADING SHORTWAVE AND COOL FRONT ARRIVE
SATURDAY NIGHT AND SUNDAY. SLIGHT CHANCE OF SHOWERS WITH IT ALONG
WITH COOLER WEATHER TO FOLLOW. GFS HAS BEEN SHOWING THIS FRONT TO
STALL TO OUR SOUTH WITH THE POSSIBILITY OF A SURFACE WAVE FORMING
ALONG IT AND MOVING INTO E MT TUE. ADDED SLIGHT CHANCE POPS.
SIMONSEN

&&

.AVIATION...
THE LOW PRESSURE SYSTEM WILL MOVE SLIGHTLY EAST TONIGHT. THEREFORE A
CHANCE FOR PRECIPITATION REMAINS THROUGH WEDNESDAY...MAINLY
TOWARDS THE NORTHERN HALF OF THE AREA...IN THE FORM OF RAIN AND
LATER TURNING TO RAIN AND SNOW. CEILINGS AND VISIBILITY WILL BE
MVFR AT TIMES. STRONG NORTHWEST SURFACE WINDS OF 20-30KTS WILL
DIMINISH AROUND SUNSET TO 10- 20KTS...AND THEN INCREASE AGAIN IN
THE MORNING TO 20- 30KTS. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM MDT WEDNESDAY FOR FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 2, 1:53 PM MST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
253 PM MDT TUE MAY 2 2006

MTZ016-017-021>023-031200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
253 PM MDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IN EFFECT UNTIL WEDNESDAY EVENING FOR STRONG
NORTHWEST WINDS. SEE GTFNPWGGW OR WWUS75 KGGW FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE LAKE WIND ADVISORY CONTINUES UNTIL 8 PM WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central and Southern Valley

When
May 2, 4:50 PM MST
Where
Central and Southern Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

There was a period of strong wind in the wake of a cold front during the late afternoon and early evening hours. Sustained wind speeds of 30 to 40 mph were common, with wind gusts of 50 to 60 mph.

High Wind, Dawson

When
May 2, 5:45 PM MST to 6:45 PM MST
Where
Dawson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

High Wind, McCone

When
May 2, 6:05 PM MST to 7:05 PM MST
Where
McCone forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

High Wind, Dawson

When
May 2, 8:15 PM MST to 9:15 PM MST
Where
Dawson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506022, 5506023, 5506024, 5506025.